[Skip to Content]
[Skip to Content Landing]
Article
December 26, 1953

THE EFFECT OF ISONIAZID ON THE EMOTIONS

JAMA. 1953;153(17):1524. doi:10.1001/jama.1953.02940340026011
Abstract

Because there has been some controversy regarding the effect of isoniazid on the emotions of tuberculous patients, an examination of the available facts is in order. According to one of the earlier reports1 the apathy and drowsiness characteristically seen among many of the acutely ill tuberculous patients were completely eliminated by the second week of treatment in all instances. Some of these patients even became disciplinary problems before any objective signs of improvement could be noted. These and other workers published reports in which similar observations were made, but this aspect of treatment with isoniazid was not confirmed in a later report.2

The attitudes and emotional reactions of the patients are important factors in the treatment of tuberculosis, as was recognized by Osler, who said, "It is just as important to know what is in a man's head as what is in his chest if you want to

First Page Preview View Large
First page PDF preview
First page PDF preview
×